Ocular manifestations of toxicity of sulfanilamide, though rare, are alarming. To find that one's visual acuity is reduced from 20/15 to 20/300 in a few hours is nothing short of a calamity for the patient and the source of no end of anxiety for the physician prescribing the drug. The usual toxic manifestations of the drug and its derivatives are well known and looked for by all physicians prescribing this medication and will not be reiterated here.
Ocular manifestations of toxicity of sulfanilamide have been reported on several occasions, although the pathologic process has usually been confined to inflammatory reactions of the lids and conjunctiva and, in the case reported by Bucy,1 of the optic nerve. Spellberg2 has reported a case which in some respects parallels the case reported here, although the pathologic process produced was of a different type. That the etiologic factor of the condition produced
Bristow JH. TEMPORARY MYOPIA DUE TO SULFANILAMIDE. Arch Ophthalmol. 1940;24(4):799–800. doi:10.1001/archopht.1940.00870040185020
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: